Nebraska, 2002Hail in Nebraska, August 16, 2002
August 16, 2002 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 2:15 AM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 16, 2:15 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT FRI AUG 16 2002
SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER
IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC
ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED
FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB.
THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES
PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE
COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE
CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST
ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE
AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS
FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES
THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS
H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM
REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON
TRACK.
IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE
THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF
PERIOD. LITTLE CHANGE TO EXTENDED PORTION OF FORECAST.
.OMA...NONE
FOBERT
In the hours before
Special weather statement, Aug 16, 4:13 AM CST, 3 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Special weather statement, Aug 16, 4:15 AM CST, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161801-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT FRI AUG 16 2002
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.
SCATTERED THUNDERSTORMS HAD DEVELOPED ALONG A WARM FRONT
EARLY THIS MORNING THAT WAS LOCATED NEAR THE SOUTHEAST BORDER
OF NEBRASKA. THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY
AS LOW PRESSURE INTENSIFYS OVER THE WESTERN DAKOTAS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NORTH OF THE WARM FRONT THIS AFTERNOON
ACROSS NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST
IOWA. SOME STORMS MAY BE SEVERE. SHEAR PROFILES AND STRONG
INSTABILITY WILL ALLOW FOR THE POSSIBLITY OF TORNADOS AS WELL AS
LARGE HAIL AND DAMAGING WINDS. THE AREA IS MAINLY NORTH OF A NELIGH
TO HARLAN IOWA LINE.
LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
FOBERT
Special weather statement, Aug 16, 5:02 AM CST, 3 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161801-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Special weather statement, Aug 16, 7:05 AM CST, 1 hour 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 AM CDT FRI AUG 16 2002
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED NORTH OF A WARM
FRONT. THESE STORMS WILL MAINLY BE ALONG AND NORTH OF A PRIMROSE
TO BEATRICE LINE. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL
AND GUSTY WINDS.
THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE
INTENSIFIES OVER THE WESTERN DAKOTAS. THUNDERSTORMS ARE EXPECTED
TO DEVELOP NORTH OF THE WARM FRONT THIS AFTERNOON ACROSS
NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.
SOME STORMS MAY BE SEVERE. SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL
AND DAMAGING WINDS. THE AREA WILL BE MAINLY NORTH OF A
NELIGH TO HARLAN IOWA LINE.
LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
FOBERT/ZAPOTOCNY
Special weather statement, Aug 16, 7:15 AM CST, 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Hail, Platte
- When
- August 16, 8:10 AM CST to 8:13 AM CST
- Where
- Platte County, 1 mi W of Monroe
- Measured
- 4.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.483, -97.633
Hail of around 2.75 inches in diameter was reported 1 mile west of Monroe and up to 4.5 inches in diameter in the town of Monroe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, August 16, 2002$250,000 · 1 event
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Lightning Strike in New York, August 16, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314999.